Skip to Main Content

++

  • Many pediatric patients with ingestions present with common toxic syndromes or “toxidromes.”
  • In asymptomatic children presenting with nontoxic ingestions, observation alone is adequate.
  • Ipecac is no longer considered useful in pediatric ingestions in either the home or the emergency setting.
  • Activated charcoal is the safest mode of gastrointestinal decontamination method and has the fewest side effects.
  • Cathartic agents are not necessary in the pediatric patient; multiple doses can result in significant dehydration and electrolyte disturbances.
  • Whole bowel irrigation with an osmotically neutral and electrolyte safe polyethyleneglycol solution may be indicated with certain pediatric toxic ingestions.
  • There are specific antidotes available for a limited number of pediatric toxic exposures.

++

There has been a 94% decline in the number of pediatric poisoning deaths in the United Sates in children <6 years of age over the past four decades, with 450 reported deaths in 1960 and 29 in 2006. During this latest year, pediatric fatalities accounted for 2.4% of all poisoning deaths.1 Child-resistant product packaging, heightened parental awareness of potential household toxins, and more sophisticated medical intervention at the poison control and emergency and intensive care levels have all contributed to reduce morbidity and mortality. Nonetheless, poisoning continues to be a preventable cause of pathology in children and adolescents. It is imperative that the pediatric emergency physician be familiar with the general approach to poisoned children, as well as the latest treatment modalities available.

++

Two-thirds of poisonings reported to the American Association of Poison Control Centers (AAPCC) occur in individuals younger than 20 years. Specifically, children younger than 3 years were involved in 38% of exposures and 51% occurred in children younger than 6 years in 2006.1 Most exposures in this age group are accidental and result in minimal toxicity. The majority of these poisonings result from ingestions. They may also result from inhalation, intravenous, dermal, ocular, and environmental exposure. Nonaccidental causes of drug toxicity include recreational drug abuse, suicide attempts, and Munchausenby-proxy.2

++

Although it may be difficult to obtain an accurate and complete history regarding a recent ingestion, this is an essential part of the proper evaluation of poisoned pediatric patients. All sources of information are explored in children who are comatose or too young to provide details. The history includes the toxin or medication to which the children were exposed, the time of the exposure or ingestion, what other medications were available to the children, and how much was taken. It is prudent to assume the worst-case scenario.24

++

A comprehensive physical examination may provide valuable clues regarding the ingestion or exposure. Since many drugs and toxic agents have specific effects on the heart rate, temperature, blood pressure, and respiratory rate, monitoring the vital signs may direct the clinician toward the proper diagnosis (Table 107–1). Additionally, the level of consciousness, pupillary size, and potential for coma or seizures may be directly affected by the poison in a dose-dependent fashion (Tables 107–2 and 107–3). Other diagnostic clues are obtained in the skin examination and breath odor (Tables 107–4 and 107–5). Several groups of toxins consistently present with recognizable ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.